Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 26, 2018Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2018, 7:28 PM CDT for Crane County, Upton County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2018, 7:28 PM CDT (00:28 UTC)
Expired
Mar 26, 2018, 8:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 2:56 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-153 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS54 KMAF 270028
SVRMAF
TXC103-461-270130-
/O.NEW.KMAF.SV.W.0003.180327T0028Z-180327T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
728 PM CDT MON MAR 26 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crane County in western Texas...
  Southwestern Upton County in western Texas...

* Until 830 PM CDT

* At 727 PM CDT, a severe thunderstorm was located 9 miles northwest
  of McCamey, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rural areas south of Crane highway 385 and King Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3114 10236 3123 10246 3149 10228 3145 10202
      3125 10192
TIME...MOT...LOC 0027Z 230DEG 28KT 3123 10234 

HAIL...1.00IN
WIND...60MPH
 
$$

49
2 follow-up statements
475 
WWUS54 KMAF 270040
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
740 PM CDT MON MAR 26 2018

TXC103-461-270130-
/O.CON.KMAF.SV.W.0003.000000T0000Z-180327T0130Z/
Crane TX-Upton TX-
740 PM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL CRANE AND SOUTHWESTERN UPTON COUNTIES...

At 739 PM CDT, a severe thunderstorm was located over near Crane, 
moving north at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Crane and King Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3118 10234 3129 10242 3149 10228 3145 10202
      3125 10192
TIME...MOT...LOC 0039Z 184DEG 41KT 3139 10231 

HAIL...1.75IN
WIND...60MPH
 
$$

49
145 
WWUS54 KMAF 270113
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
813 PM CDT MON MAR 26 2018

TXC103-270122-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-180327T0130Z/
Crane TX-
813 PM CDT MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3125 10192 3119 10231 3124 10231 3126 10230
      3137 10221 3145 10202
TIME...MOT...LOC 0112Z 254DEG 10KT 3124 10223 

$$

TXC461-270130-
/O.CON.KMAF.SV.W.0003.000000T0000Z-180327T0130Z/
Upton TX-
813 PM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN UPTON COUNTY...

At 812 PM CDT, a severe thunderstorm was located 7 miles north of
McCamey, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3125 10192 3119 10231 3124 10231 3126 10230
      3137 10221 3145 10202
TIME...MOT...LOC 0112Z 254DEG 10KT 3124 10223 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 26, 6:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Mon Mar 26 2018

.DISCUSSION...

&&

.AVIATION...
Most TAF locations should be W/SW wind this evening except for
MAF.  Dryline sitting just west of MAF and not expecting it to
return east so looking for SE wind to continue there. Additional
storm development near MAF possible this evening.

&&

.PREV DISCUSSION... /issued 305 PM CDT Mon Mar 26 2018/

UPDATE...
Severe Thunderstorm Watch.

DISCUSSION...
Have updated forecast for new Severe Thunderstorm Watch in effect
until 2am. Severe storms will be possible this afternoon and
tonight over the Eastern Permian Basin and Lower Trans Pecos.

PREV DISCUSSION... /issued 148 PM CDT Mon Mar 26 2018/

DISCUSSION...
Upper trough coming in from the west will slowly progress east
the next couple of days.  This trough will develop a closed low over
AZ early tomorrow before crossing the region Wednesday... this will
be a favorable pattern for rain.  After that upper ridge builds in
with warmer and drier conditions.

Have extensive cloud cover over much of the area today that has kept
temperatures down.  Still have good low level moisture over the east
with dewpts into the 60s but a dryline separates it from much drier
air west with dewpts only in the 30s.  Temps closer to normal this
afternoon and Tuesday in the 70s with even cooler conditions
Wednesday. A cold front will move through the area late Tues/early
Wednesday with cooler temperatures the next day.  Highs generally in
the 70s continue through Friday.

SW flow aloft will bring a series of shortwaves across the area...
add in a 300mb jet... decent moisture... a dryline and an
approaching cold front and conditions look good for storms to over
the next few days.  Will have storm chances for the rest of the
afternoon and this evening mainly east along a dryline. Some of
these storms could be strong to severe and a watch is in effect...
however expect a better chance for severe wx east of the CWA. As
far as this area Tuesday night looks like the best chance for rain
along the front... especially for the Permian Basin. Have bumped
up pops a little over the east each period... will highlight
threats in HWO. After Wednesday dry conditions return.

FIRE WEATHER...
Extensive cloud cover today keeping fire weather threat low for
most of the region. However a Fire Danger Statement remains in
effect for the potential for critical RH in Presidio county and
the Big Bend, where less cloud cover and above- normal temps are
anticipated. 20-ft winds in the 10 to 20 mph range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  74  47  66 /  60  50  70  30
Carlsbad                       48  73  43  70 /  20  20  20  10
Dryden                         61  81  54  80 /  40  30  40  10
Fort Stockton                  56  77  48  72 /  40  30  30  10
Guadalupe Pass                 45  64  42  62 /  20  10  10  10
Hobbs                          48  70  41  64 /  30  30  40  20
Marfa                          41  74  36  66 /  20  10  10  10
Midland Intl Airport           55  75  46  68 /  50  40  60  20
Odessa                         52  73  45  69 /  50  40  50  20
Wink                           52  77  45  72 /  40  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Mon Mar 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
324 PM CDT Mon Mar 26 2018 /224 PM MDT Mon Mar 26 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will be accompanied by frequent
lightning and brief rainfall. Some storms may be severe, mainly
along and east of a Snyder to McCamey line, with large hail and
damaging winds possible. Severe Thunderstorm Watches are in effect
through this evening for the eastern Permian Basin and lower Trans
Pecos.

Near-critical fire weather conditions are expected through this
evening over portions of Presidio County and the Big Bend area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible Tuesday, mainly over the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms
that do develop will be accompanied by frequent lightning and brief
rainfall. A few storms could be strong to severe, mainly over the
Permian Basin and lower Trans Pecos, with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 26, 4:38 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT MON MAR 26 2018

TXZ061-062-069-262230-
Midland TX-Ector TX-Upton TX-
438 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND AND NORTHWESTERN UPTON COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Crane, moving northwest at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Ector...southwestern Midland and northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10188 3150 10230 3155 10232 3165 10232
      3165 10235 3171 10237 3181 10197
TIME...MOT...LOC 2138Z 115DEG 6KT 3161 10220

49
Special weather statement, Mar 26, 5:45 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT MON MAR 26 2018

TXZ063-262315-
Glasscock TX-
545 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK COUNTY UNTIL
615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City and Lees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10158 3192 10169 3208 10154 3206 10128
      3190 10130
TIME...MOT...LOC 2244Z 239DEG 31KT 3187 10158

49
Special weather statement, Mar 26, 5:54 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT MON MAR 26 2018

TXZ053-262345-
Mitchell TX-
554 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lake Colorado City State Park, or 15 miles southwest
of Colorado City, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loraine, Champion Creek Reservoir, Lake Colorado City State Park and
Lake Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3213 10104 3226 10103 3247 10066 3213 10067
TIME...MOT...LOC 2253Z 242DEG 31KT 3220 10097

10
Local storm report, Mar 26, 7:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 SSE COLORADO CITY     32.31N 100.81W
03/26/2018  E1.00 INCH       Mitchell           TX   PUBLIC

            LASTED UNTIL 631 PM. LIGHT IMPACT DENTING ON STEEL
            ROOFING, NO BROKEN WINDOWS.

&&

DH
Special weather statement, Mar 26, 7:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT MON MAR 26 2018

TXZ068-069-270100-
Crane TX-Upton TX-
722 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE AND
SOUTHWESTERN UPTON COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Girvin, or 10 miles northwest of McCamey, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
King Mountain and highway 385 south of Crane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
western and southwestern Texas.

LAT...LON 3116 10219 3112 10242 3114 10243 3119 10243
      3122 10245 3138 10227
TIME...MOT...LOC 0021Z 230DEG 28KT 3120 10238

49
Local storm report, Mar 26, 7:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
728 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GARDEN CITY             31.87N 101.48W
03/26/2018  E1.75 INCH       GLASSCOCK          TX   COUNTY OFFICIAL

            QUARTER TO SOME GOLF BALL SIZE.

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:22 PM CDTSpecial Weather StatementMAFCrane38 min
Mar 26, 7:58 PM CDTSpecial Weather StatementMAFMidland47 min
Mar 26, 8:32 PM CDTSpecial Weather StatementMAFUpton43 min
Mar 26, 8:43 PM CDTSevere Thunderstorm WarningMAFReagan, Upton62 min
Mar 26, 9:34 PM CDTSpecial Weather StatementMAFReagan41 min
Mar 26, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Mar 26, 9:54 PM CDTSpecial Weather StatementMAFReagan51 min
Mar 27, 12:29 AM CDTSpecial Weather StatementMAFTerrell61 min
Mar 27, 12:39 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell23 min
Mar 27, 5:17 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 5:19 PM CDTSpecial Weather StatementMAFLoving41 min
Mar 27, 5:47 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 6:08 PM CDTSpecial Weather StatementMAFGaines52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.